World, Europe, Latest on coronavirus outbreak

AstraZeneca jab has 'possible link' to blood clots: EU regulator

Unusual blood clots with low blood platelets should be listed as very rare side effect, says European Medicines Agency

Agnes Szucs   | 07.04.2021
AstraZeneca jab has 'possible link' to blood clots: EU regulator

BRUSSELS 

The European Medicines Agency (EMA) confirmed on Wednesday that there was a “possible link” between the AstraZeneca COVID-19 vaccine and “very rare cases of unusual blood clots.”

“EMA’s safety committee has concluded today that unusual blood clots with low blood platelets should be listed as very rare side effects of Vaxzevria (formerly COVID-19 Vaccine AstraZeneca),” the EU regulator said in a statement.

The agency upheld its recommendation to continue using the vaccine, saying that its benefits outweigh the risks.

However, the EU regulator advised healthcare professionals and people receiving the vaccine “to remain aware of the possibility of very rare cases of blood clots combined with low levels of blood platelets occurring within two weeks of vaccination.”

The agency said it conducted a detailed review of 62 cases of cerebral venous sinus thrombosis – blood clots in veins in the brain – and 24 cases of splanchnic vein thrombosis – blood clots in veins in the abdomen.

A total of 18 of these cases were fatal, according to the EMA.

In March, several European countries – including Sweden, Germany, France, Italy, Ireland, the Netherlands, Denmark, and Norway – suspended the use of the AstraZeneca jab for a while after reports of blood clots in some vaccinated people.

The EU regulator has since repeatedly confirmed the safety of the AstraZeneca vaccine and stressed that its benefits outweigh the risks.

The agency, however, decided to release a new assessment after a senior official said in an interview on Tuesday that there was a clear link between the vaccine and rare blood clots in the brain.

“In my opinion, we can now say it, it is clear that there is an association [of the brain blood clots] with the vaccine. However, we still do not know what causes this reaction,” Marco Cavaleri, head of the EMA’s vaccine evaluation team, told Italian newspaper Il Messagero.

He also mentioned that such incidents occurred in a higher proportion than expected among younger people.

Anadolu Agency website contains only a portion of the news stories offered to subscribers in the AA News Broadcasting System (HAS), and in summarized form. Please contact us for subscription options.
Related topics
Bu haberi paylaşın